Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 14, 2020, 8:33 PM EDT for Henry County, Spalding County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2020, 8:33 PM EDT (00:33 UTC)
- Expired
- Jun 14, 2020, 9:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Henry County, GA, Spalding County, GA
The radar
The Atlanta radar (KFFC), 25 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:44 PM EDT | TSTM WND DMG | 1 S Experiment, GA | SPALDING COUNTY EMERGENCY SERVICES REPORTED SEVERAL TREES AND POWER LINES BLOWN DOWN ACROSS THE GRIFFIN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
341
WUUS52 KFFC 150033
SVRFFC
GAC151-255-150115-
/O.NEW.KFFC.SV.W.0161.200615T0033Z-200615T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
833 PM EDT Sun Jun 14 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Spalding County in west central Georgia...
Southwestern Henry County in north central Georgia...
* Until 915 PM EDT.
* At 832 PM EDT, a severe thunderstorm was located over Lovejoy, or 7
miles south of Jonesboro, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Griffin, Hampton, Lovejoy, Sunny Side, East Griffin, Highland
Mills, Towalaga, Experiment, Walker Mill, Birdie, Vaughn, Rover,
Luella, Atlanta Motor Speedway and Zetella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3332 8439 3335 8438 3335 8435 3343 8435
3343 8431 3344 8429 3344 8422 3327 8410
3325 8412 3322 8412 3319 8427 3319 8437
3320 8438 3320 8439 3329 8441
TIME...MOT...LOC 0032Z 344DEG 10KT 3342 8431
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
318
WWUS52 KFFC 150100
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
900 PM EDT Sun Jun 14 2020
GAC151-255-150110-
/O.CAN.KFFC.SV.W.0161.000000T0000Z-200615T0115Z/
Spalding GA-Henry GA-
900 PM EDT Sun Jun 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SPALDING AND SOUTHWESTERN
HENRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3332 8439 3335 8438 3335 8435 3343 8435
3343 8431 3344 8429 3344 8422 3327 8410
3325 8412 3322 8412 3319 8427 3319 8437
3320 8438 3320 8439 3329 8441
TIME...MOT...LOC 0056Z 344DEG 10KT 3334 8428
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:37 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 14, 7:37 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 737 PM EDT Sun Jun 14 2020 .UPDATE... Longwave trough extends from a mid level low across the Ohio Valley. At the surface, thunderstorms developed near a weak surface boundary extending from a surface weak surface low across the western Mid Atlanta states. Have had to adjust pops to account for the southern propagation of storms, especially south of the ATL metro and CSG areas. Easterly flow will continue and low clouds will approach from the east overnight. && .PREV DISCUSSION... /Issued 333 PM EDT Sun Jun 14 2020/ SHORT TERM /Tonight through Monday Night/... A closed low over the OH Valley this afternoon will drop southward into the Savannah River Valley through the short term. Meanwhile wedging will develop at the surface as the remains of a front and a short wave linger just off the coast of the Carolinas. Bands of showers and thunderstorms rotating around the upper low...combined with the easterly flow should affect much of north and central GA through the short term. Cooling aloft and afternoon instability could produce a few strong to severe thunderstorms across north GA this afternoon and evening. Showers and thunderstorms should have a mainly diurnal pattern through the short term...but expect some convection to linger overnight. Max temperatures Monday should be a few degrees cooler across northeastern areas due to the easterly winds and increased clouds. 41 LONG TERM /Tuesday through Sunday/... The main feature through the long term period will be a closed upper level low that is expected to linger near the local forecast area through the rest of the week. This low is expected to keep moisture across the area leading to chances for showers and thunderstorms in the afternoon and evenings. By Tuesday, the low is expected to be centered in the vicinity of eastern Georgia/South Carolina/North Carolina border. As the low lingers just northeast of the area, chances for showers and thunderstorms are expected to increase, especially across portions of northern and eastern Georgia, in the afternoon and evening. As the low meanders in the vicinity through Wednesday and Thursday, those chances for showers and thunderstorms will continue, although mainly in a diurnal trend and focused more across northern and eastern Georgia. By late Tuesday into Wednesday, a surface low is forecast to develop along a stalled boundary just off the North/South Carolina coastline. As this system meanders slowly up the coast, high pressure will be expected to push into portions of northern and northeastern Georgia, allowing for weak wedging across the area by mid-week onward. In the upper levels, the low is expected to broaden and lift slightly later on Thursday before beginning to be swept up in the upper level flow on Friday. While models have come into much better agreement on the progression of the low pressure system on Friday, some differences in timing remain. The ECMWF tries to clear the local forecast area by Saturday afternoon while the GFS starts to show clearing closer to Saturday evening. Overall, continued a blend for this time frame, keeping just slight chance pops just across portions of eastern Georgia for Saturday afternoon. With some periods of wedging and additional cloud cover, high temperatures through the extended are expected to be fairly mild and overall slightly below average with high temps in the 70s and 80s. By Friday into the weekend, temps are expected to trend warmer with highs in the upper 80s and lower 90s areawide. Low temperatures are forecast to be slightly below average as well with lows in the upper 50s and 60s, before increasing to the upper 60s to lower 70s for the weekend. Reaves && .AVIATION... 00Z Update... Thunderstorms should continue to weaken through about 02Z this evening. Do expect activity again tomorrow, but for now, low confidence in coverage/initiation. Will leave VCSH in for now. Winds will remain on the east side. Models are progging MVFR cigs across eastern portions of the area tonight, but not quite making it to ATL. Have added some scattered MVFR and will have to monitor. //ATL Confidence...00Z Update... Med confidence on cigs and convection. High confidence remaining elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 62 76 60 75 / 20 50 30 30 Atlanta 65 78 60 78 / 20 40 20 30 Blairsville 56 70 54 71 / 40 60 40 40 Cartersville 60 81 59 81 / 30 30 20 20 Columbus 66 87 64 84 / 20 30 20 20 Gainesville 61 73 58 75 / 30 50 30 30 Macon 64 84 62 80 / 10 40 20 30 Rome 60 82 59 82 / 30 30 20 20 Peachtree City 62 81 60 80 / 20 40 20 20 Vidalia 66 84 64 81 / 20 40 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa LONG TERM....Reaves AVIATION...41
Hazardous weather outlook, Jun 14, 2:53 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 253 PM EDT Sun Jun 14 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-151900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 253 PM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are possible this afternoon and evening across north Georgia. Some isolated storms may become strong to severe. Gusty winds, small hail, frequent lightning, and locally heavy rainfall will be possible in any stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday... From Monday through Saturday, isolated to scattered thunderstorms will be possible each afternoon, especially over the eastern half of the forecast area. Gusty winds, frequent lightning, and heavy rain will be possible with any storms that do develop. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 14, 7:22 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
722 PM EDT Sun Jun 14 2020
GAZ033-045-150000-
North Fulton GA-DeKalb GA-
722 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND WESTERN DEKALB
COUNTIES UNTIL 800 PM EDT...
At 722 PM EDT...a strong thunderstorm was over Chastain Memorial
Park, or 9 miles northwest of Decatur...moving southeast at 15 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Dunwoody, East Point, Chamblee,
Doraville, Clarkston, Stone Mountain, Avondale Estates, Pine Lake,
Tucker, Belvedere Park, North Decatur, North Atlanta, North Druid
Hills, Midtown, Grant Park-Zoo Atlanta, Candler-Mcafee and Druid
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3383 8446 3385 8446 3389 8444 3391 8445
3396 8439 3399 8430 3395 8427 3392 8426
3390 8424 3375 8413 3366 8438 3369 8443
3383 8447
TIME...MOT...LOC 2322Z 337DEG 13KT 3390 8438
HAIL...0.75IN
WIND...50MPHLocal storm report, Jun 14, 7:28 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
728 PM EDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 NE MOUNTAIN PARK 34.10N 84.40W
06/14/2020 E1.00 INCH FULTON GA PUBLIC
1 INCH HAIL REPORTED AT LACKEY RD AND OVERLOOK PASS
&&
EVENT NUMBER FFC2000749
KSLocal storm report, Jun 14, 7:31 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 NNE ROSWELL 34.04N 84.35W
06/14/2020 E1.50 INCH FULTON GA PUBLIC
REPORT OF WALNUT OR 1.5 INCH HAIL REPORTED ALONG
OAKFIELD LANE
&&
EVENT NUMBER FFC2000750
KSLocal storm report, Jun 14, 7:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 PM EDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL NEW HOPE 33.96N 84.79W
06/14/2020 E0.88 INCH PAULDING GA EMERGENCY MNGR
PEA TO NICKEL SIZED HAIL REPORTED IN NEW HOPE. AMATEUR
RADIO REPORTS HAIL COVERING THE GROUND MAKING IT APPEAR
AS IF IT SNOWED.
&&
EVENT NUMBER FFC2000751
KSSpecial weather statement, Jun 14, 7:58 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
758 PM EDT Sun Jun 14 2020
GAZ043-044-150030-
Douglas GA-South Fulton GA-
758 PM EDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS AND SOUTHWESTERN SOUTH
FULTON COUNTIES UNTIL 830 PM EDT...
At 758 PM EDT...a strong thunderstorm was over Winston, or near
Douglasville...moving south at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Douglasville, Villa Rica, Palmetto, Chattahoochee Hills, Winston,
Lake Val-Do-Mar, Hannah, Campbellton, Chapel Hill, Bill Arp and
Fairplay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3373 8490 3377 8490 3377 8485 3379 8473
3380 8472 3351 8462 3351 8483 3352 8482
3355 8483 3357 8481 3358 8491 3373 8491
TIME...MOT...LOC 2358Z 351DEG 27KT 3372 8481
HAIL...0.75IN
WIND...50MPHLocal storm report, Jun 14, 8:32 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
832 PM EDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST 3 NNE BROWNSVILLE 33.83N 84.74W
06/14/2020 M47 MPH PAULDING GA MESONET
MESONET STATION DLSG1 DALLAS.
0751 PM TSTM WND GST 1 WSW HARTSFIELD-JACKSO 33.63N 84.45W
06/14/2020 M46 MPH CLAYTON GA ASOS
ASOS STATION KATL ATLANTA.
0703 PM TSTM WND GST 1 W COLUMBUS METROPOLIT 32.52N 84.95W
06/14/2020 M40 MPH MUSCOGEE GA ASOS
ASOS STATION KCSG COLUMBUS.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:06 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Henry | 39 min |
| Jun 14, 9:05 PM EDT | Special Weather Statement | FFC | Fayette | 25 min |
| Jun 15, 1:08 PM EDT | Special Weather Statement | FFC | Union, White | 37 min |
| Jun 15, 1:37 PM EDT | Special Weather Statement | FFC | Towns | 23 min |
| Jun 15, 2:06 PM EDT | Special Weather Statement | FFC | Towns | 9 min |
| Jun 15, 2:16 PM EDT | Special Weather Statement | FFC | Towns | 14 min |
| Jun 15, 2:44 PM EDT | Special Weather Statement | FFC | Hall | 31 min |
| Jun 15, 3:11 PM EDT | Special Weather Statement | FFC | Forsyth | 34 min |
| Jun 15, 3:37 PM EDT | Special Weather Statement | FFC | Gwinnett | 23 min |
| Jun 15, 3:39 PM EDT | Special Weather Statement | FFC | Union | 36 min |
| Jun 15, 4:02 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett, Walton | 28 min |
| Jun 15, 4:22 PM EDT | Severe Thunderstorm Warning | FFC | Newton, Rockdale, Walton | 38 min |
| Jun 15, 4:58 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Jasper, Newton | 32 min |
| Jun 15, 5:30 PM EDT | Special Weather Statement | FFC | Jasper | 30 min |
| Jun 15, 6:29 PM EDT | Special Weather Statement | FFC | Lamar | 31 min |
| Jun 15, 7:11 PM EDT | Special Weather Statement | FFC | Crawford | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.